Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 27, 2003

August 27, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 27, 1:50 AM EST, 7 hours 40 minutes earlier.

Area forecast discussion, Aug 27, 1:50 AM EST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 AM EDT WED AUG 27 2003

MAIN FORECAST PROBLEM OF THE DAY WILL ONCE AGAIN BE TIMING OF
SHWR/TSTM CHANCES TODAY AS WEAK COLD FRONT SLIDES SOUTHWARD ACROSS
THE STATE.  SVR THREAT APPEARS MINIMAL AS MID LVL SHEAR NOT TOO
IMPRESSIVE...AS REFLECTED BY GENERAL THUNDER AREA PROGGED BY SPC FOR
TODAY.

FRONTAL BOUNDARY SHOWS UP BEST IN THE THICKNESS PACKING THIS MORNING
FROM NORTHERN OHIO TO WESTERN NEW YORK STATE. ETA INDICATEDS LAYER
PWS DECREASE BELOW 1.0 BY LATE TONIGHT AS BOUNDARY SETTLES SOUTH OF
THE STATE. WL NEED TO CARRY CHC POPS INTO THIS EVENING ACROSS THE
SOUTH...BUT NRN ZONE CUTS WILL HAVE MAINLY MORNING POPS ASSOCIATED
WITH FROPA.

A QUIET DAY IS THEN SEEN FOR THURSDAY AS SFC HIGH PRESSURE REIGNS TO
OUR NORTH AND FRONTAL BOUNDARY LINGERS SOUTH OF THE REGION. RETURN
FLOW OF MOISTURE AND WARMTH BEHIND AMPLIFYING 5H RIDGE AXIS IS SEEN
FOR THU NIGHT AND FRIDAY.  SLGT CHC SHOWERS RETURNING LATE THU
NIGHT... BUT MORE LIKELY BY FRI AFTN AS LAYER PWS SURGE ABOVE 1.5
AGAIN AND SW FLOW ALOFT RETURNS WITH WEAK SHORTWAVES PROPOGATING
THROUGH THE FLOW. OO UTC GFS INDICATES THE SLOW MOVING BOUNDARY WILL
CONT TO BRING CHC POPS TO CENTRAL PA SAT NIGHT/EARLY SUNDAY...WITH
DRIER SCENARIO PLAYING OUT AGAIN FOR LATER SUNDAY INTO EARLY MONDAY
BEFORE RETURN MOISTURE FLOW REPLAYS ITSELF FOR LATE MON INTO
TUES.

ISC GRIDS AND WORK ZONES SENT.

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     87 64 85 67 / 30 20 10 10
WILLIAMSPORT   84 54 80 62 / 30 10 10 10
BRADFORD       75 43 75 58 / 30 10 10 20
JOHNSTOWN      77 60 77 62 / 30 20 20 20
ALTOONA        82 56 82 63 / 30 20 10 10
STATE COLLEGE  83 57 82 62 / 30 20 10 10
SELINSGROVE    86 64 82 64 / 30 10 10 10
LANCASTER      87 65 86 66 / 30 20 10 10
YORK           85 64 85 67 / 30 20 10 10

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

DEVOIR
Hazardous weather outlook, Aug 27, 3:22 AM EST, 6 hours 8 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 27, 7:32 AM EST, 1 hour 58 minutes before
PAZ024-025-033>035-271400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 AM EDT WED AUG 27 2003

...NUMEROUS THUNDERSTORMS TO AFFECT THE AREA...

A CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING OUT OF
SOUTHWESTERN PENNSYLVANIA...WILL MOVE INTO THE LAUREL HIGHLANDS
AND CONTINUE THROUGH 10 AM. SOME OF THESE STORMS WILL BE ACCOMPANIED
BY TORRENTIAL RAINS...HAIL AND GUSTY WINDS. INTENSE LIGHTNING IS ALSO
LIKELY.

WITH THE HEAVY RAIN...SOME MINOR FLOODING OF ROADWAYS AND OTHER POOR
DRAINAGE AREAS IS ALSO POSSIBLE. DO NOT DERIVE ACROSS FLOODED
ROADWAYS.

LA CORTE
Special weather statement, Aug 27, 7:55 AM EST, 1 hour 35 minutes before
PAZ017>019-024>028-033>036-056-057-059-063>066-272300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
855 AM EDT WED AUG 27 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

AN UPPER LEVEL DISTURBANCE AND A HUMID UNSTABLE AIRMASS ACROSS THE
REGION...WILL COMBINE TO BRING THE CHANCE OF SEVERE THUNDERSTORMS
TO THE SOUTHERN PART OF THE STATE TODAY.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS
MORNING AND INTO THE AFTERNOON. SOME OF THESE STORMS COULD BECOME
LOCALLY SEVERE...CAUSING STRONG DAMAGING WINDS AND LARGE HAIL.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LA CORTE
Special weather statement, Aug 27, 8:50 AM EST, 40 minutes before
PAZ017>019-024>028-033>036-049>053-056>059-063>066-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
950 AM EDT WED AUG 27 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM EDT
WEDNESDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...COLUMBIA...
CUMBERLAND...DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...
LANCASTER...LEBANON...MIFFLIN...MONTOUR...NORTHERN CENTRE...
NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN
CENTRE...UNION AND YORK.

AN UPPER LEVEL DISTURBANCE WILL HELP TO DESTABILIZE THE WARM AND
HUMID AIRMASS IN PLACE OVER THE STATE THROUGH THE AFTERNOON.
THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 3 PM FOR MOST OF SOUTHERN PENNSYLVANIA.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DANGELO
Local storm report, Aug 27, 9:24 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1024 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    BARNESBORO                PA   1.00 INCH HAIL
08/27/03   CAMBRIA

1020 AM    PHILIPSBURG               PA   WIND DAMAGE
08/27/03   CENTRE                         WIRES DOWN

LA CORTE

The radar

The State College radar (KCCX), 26 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huntingdon

When
August 27, 9:30 AM EST
Where
Huntingdon County, 1 mi SW of Spring Mt
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.717, -78.150

Trees reported down in Warriors Mark.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369541.